Minnesota, 2012

Damaging Wind in Minnesota, July 5, 2012

July 5, 2012 · NWS MPX · 1 event in 1 county or zone

Several clusters of thunderstorms developed early Thursday morning near St. James, Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several clusters of thunderstorms developed early Thursday morning near St. James, Minnesota. These clusters caused a down burst in St. James where power lines were blown down, and part of a roof was blown off.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 4, 11:12 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Jul 4, 11:12 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1212 AM CDT THU JUL 5 2012

.UPDATE...

UPDATED TO INCLUDE 06Z AVIATION DISCUSSION BELOW.

&&

.DISCUSSION...

MSP OFFICIALLY HIT 101 DEGREES AT 250 PM THIS AFTERNOON. THIS
BREAKS THE RECORD OF 100 SET BACK IN 1949. ANOTHER BOW ECHO IS
MAKING ITS WAY ACROSS THE NORTHLAND AHEAD OF A WARM FRONT AND LOW
PRESSURE SYSTEM. MUCH OF THIS ACTIVITY IS EXPECTED TO STAY NORTH
OF OUR FA INTO THIS EVENING. AFTER THAT SOME QUESTIONS ARISE ON
WHETHER OR NOT ACTIVITY WILL DEVELOP ALONG A COLD FRONT TRAILING
SOUTHWEST FROM THE LOW NEAR KFAR. VARIOUS WRF/S INCLUDING THE
NMM/ARW AND MPX WOULD HAVE SOME SHOWERS AND THUNDERSTORMS
SPREADING INTO KAXN THIS EVENING AND PERHAPS REACHING INTO KMSP
AND KEAU DURING THE OVERNIGHT HOURS AS THE FRONT SETTLES
SOUTHEAST. HAVE PUSHED SMALL POPS SOUTHEAST ACROSS PARTS OF THE
CWA TONIGHT AS A RESULT.

THE BOUNDARY WILL TURN STATIONARY ACROSS CENTRAL WI AND FAR
SOUTHERN MN ON THURSDAY. THERE REMAINS A SMALL THREAT FOR SOME
SHOWERS AND THUNDERSTORMS ALONG THE BOUNDARY...BUT CONFIDENCE IS
NOT HIGH. THE REASON IS DUE TO HEIGHTS BUILDING ALOFT OVER US
TOMORROW. FROM H85 THROUGH H5 THERE IS SOME 20 TO 30 METER RISES
DURING THE DAY. ALTHOUGH LOW LEVEL TEMPERATURES DECLINE SOME...
IT REMAINS MUCH THE SAME UPSTAIRS. MIX-DOWN RESULTED IN HIGHS IN
THE UPPER 90S ACROSS THE TWIN CITIES AS WELL AS POINTS TO THE EAST
AND SOUTH. SOME 100 DEGREE READINGS ARE NOT OUT OF THE QUESTION
OVER SE MN AND ADJOINING AREAS OF WI. HENCE...LITTLE CHANGE TO THE
EXCESSIVE HEAT WARNING FOR THE THE TWIN CITIES WITH 105 TO 110
HEAT INDICES FORECAST. HEAT INDICES OF 110-114 DEGREES EXPECTED TO
THE SOUTH AND EAST OF THE TWIN CITIES TOMORROW. AN AREA WHERE SOME
CHANGE TO THE WARNING MAY BE NEEDED IF CONDITIONS DO NOT CHANCE BY
THE EARLY MORNING PACKAGE IS ACROSS CENTRAL MN WHERE HEAT INDICES
ARE SHOWN IN THE 90 TO 95 DEGREE RANGE.

THURSDAY NIGHT THROUGH FRIDAY NIGHT WILL CERTAINLY BE AN
INTERESTING PERIOD. THE BOUNDARY WILL LIFT A LITTLE TO THE NORTH
INTO SOUTHERN MN AS AN AREA OF LOW PRESSURE RIDES EAST ALONG THE
FRONT. CHANCES FOR SHOWERS AND THUNDERSTORMS ARE MUCH HIGHER AND
THERE IS A CREDIBLE THREAT FOR EXCESSIVE RAIN DURING THIS
PERIOD...ESPECIALLY ON FRIDAY. MOISTURE POOLING ALONG THE BOUNDARY
HAS PW VALUES IN THE 2 TO 2.5 INCH RANGE...ONCE AGAIN AT OR ABOVE
THE 99TH PERCENTILE. SIMULATED WATER VAPOR IMAGERY INDICATES THAT
THE MONSOONAL FLOW SEEN OVER THE SOUTHWESTERN UNITED STATES AND
INTO NE/SD WILL SURGE ACROSS MN/WI ON FRIDAY. THIS WILL ALSO BE
ACCOMPANIED BY STRONG ADIABATIC OMEGA ON THE 315K THETA SURFACE
WHILE FLOW ALOFT IS NEARLY PARALLEL TO THE FRONT. IN ADDITION...A
CIRCULATION SEEN IN WV IMAGERY NEAR HERMOSILLO MEXICO THIS MORNING
IS SHOWN TO LIFT NNE AND BE OVER CENTRAL MN FRIDAY AFTERNOON. THIS
IS A SITUATION THAT WILL DEFINITELY NEED TO BE WATCHED GOING
FORWARD.

THINGS WILL BEGIN TO SETTLE DOWN NEXT WEEKEND WITH THE WARM DOME
OF HIGH PRESSURE ALOFT BACKING INTO THE WESTERN UNITED STATES WITH
NORTHWEST FLOW DEVELOPING OVER THE CENTRAL AND EAST. THIS WILL
BRING A RETURN OF NEAR NORMAL TEMPERATURES TO OUR REGION WITH DRY
WEATHER FORECAST FOR SEVERAL DAYS NEXT WEEK.

&&

.AVIATION.../06Z TAF ISSUANCE/

SHWRS/TSTMS OCCURRING MAINLY ALONG A WOBBLING QUASI-STNRY FNT
DRAPED OVER N-CENTRAL MN. CONVECTION HAS BEEN PUSHING SE...NUDGING
THE FNT A BIT S AS THE CONVECTION HAS BEEN MOVING ALONG. THE
ACTIVITY HAS REMAINED N OF ALL THE TERMINALS AND ITS LATEST
TRAJECTORIES HAS THAT TREND CONTINUING SO HAVE OPTED TO KEEP THE
TAFS DRY. SMALL CHC THAT KMSP-KRNH-KEAU COULD SEE SOME OF THIS
CONVECTION BUT LACK OF CONFIDENCE FROM SHORT-RANGE MODELS AND
MOTIONS OF STORMS PRECLUDE MENTION ATTM. IN ADDITION... CONFIDENCE
IS LOW IN WIND DIRECTIONS DUE TO THE LOCATION OF THE FNT SO
GENERALLY SPEEDS WILL REMAIN LESS THAN 7 KT WHILE DIRECTIONS WILL
BE MORE ON THE VARIABLE SIDE THAN A PREDOMINANT DIRECTION THRU THE
OVERNIGHT HOURS. AFTER DAYBREAK...WINDS WILL BECOME W TO NW THEN
CONTINUE VEERING TO N AND NE THRU THE DAY AS A CDFNT OVER WRN MN
SLOWLY PUSHES E. SPEEDS INCRS TO NEAR 10 KT THEN DROP OFF IN THE
EVENING. MAINLY MID- AND HIGH-LEVEL CLOUDS WITH OCNL CEILINGS THRU
LATE MRNG...THEN SKIES SCATTER OUT LATE DAY THRU TMRW EVENING.

MSP...KEPT VFR CONDITIONS THROUGHOUT THE TAF ALONG WITH A PRECIP-
FREE FORECAST. ONGOING CONVECTION ALONG WOBBLING STNRY FRONT OVER
NORTH-CENTRAL WILL REMAIN CLOSE TO THE FNT...AND THE FNT IS NOT
EXPECTED TO DROP ANY CLOSER TO MSP. CONVECTIVE OUTFLOW BOUNDARY
DROPPING S THIS EVENING LOOKS TO PUSH THRU MSP BY 06Z-07Z...
CAUSING A BRIEF WIND SHIFT TO N. WINDS WILL THEN RETURN TO S-SW BY
DAYBREAK THEN CONTINUE SHIFTING ARND TO NW AS A CDFNT APPROACHES.
SPEEDS WILL REMAIN LESS THAN 7 KT SO...BECAUSE OF UNCERTAINTY WITH
TIMING OF SHIFTS...HAVE OPTED TO USE VRB05KT THRU LATE MRNG THEN
GOING WITH A NW TO N TREND FOR THE REST OF THE DAY. WINDS WILL
CONTINUE TO VEER TO NE BY THIS EVENING BUT WITH RELATIVELY LIGHT
SPEEDS. SLGT CHC THAT ISOLD CONVECTION COULD COME NEAR OR OVER
MSP...BUT CONFIDENCE IS QUITE LOW ON TIMING IF IT OCCURS AT ALL SO
OPTED TO KEEP TAF DRY. MAINLY MID- AND HIGH- CLOUDS WITH OCNL
CEILINGS THRU THE DAY UNTIL LATE DAY SCT COVERAGE.

OUTLOOK...
.FRIDAY...VFR/MVFR. CHC SHWRS/TSTMS. SHIFTING WINDS...BECOMING NE
5-10 KT.
.SATURDAY...VFR/MVFR. CHC SHWRS/TSTMS. WINDS NE 5-10 KT.
.SUNDAY...VFR NORTH...VFR/MVFR SOUTH WITH A CHC OF SHWRS/TSTMS.
WINDS NE BECOMING NW AROUND 5 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THURSDAY FOR ANOKA-BENTON-
     BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
     FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
     KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
     LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
     SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
     WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.

WI...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT THURSDAY FOR BARRON-
     CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.

&&

JPC
Hazardous weather outlook, Jul 4, 9:24 AM CST, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1024 AM CDT WED JUL 4 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
051200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1024 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DANGEROUS HEAT CONDITIONS WILL CONTINUE WITH HIGH TEMPERATURES
TODAY IN THE 95 TO 100 DEGREE RANGE AND HEAT INDEX VALUES FROM
105 TO 112 DEGREES.  AN EXCESSIVE HEAT WARNING REMAINS IN
EFFECT FOR THE ENTIRE COVERAGE AREA.

THUNDERSTORMS ARE POSSIBLE MAINLY TONIGHT ACROSS MAINLY CENTRAL
MINNESOTA INTO WESTERN WISCONSIN. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

IT WILL REMAIN HOT AND HUMID ON THURSDAY...BUT A BIT OF
MODERATION IS EXPECTED IN CENTRAL MINNESOTA IN THE WAKE OF A WEAK
COOL FRONT. HEAT INDEX VALUES WILL AGAIN REACH 105 TO 110 DEGREES
ACROSS MUCH OF THE AREA. AN EXCESSIVE HEAT WARNING WILL REMAIN IN
EFFECT FOR THE ENTIRE COVERAGE AREA UNTIL 10 PM THURSDAY. HEAT
INDEX VALUES WILL LIKELY EXCEED 100 DEGREES AGAIN ON FRIDAY IN
SOUTHERN MINNESOTA.

A FEW THUNDERSTORMS WILL BE POSSIBLE THURSDAY MAINLY IN CENTRAL
MINNESOTA. THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS ON
FRIDAY AND SATURDAY IN THE WAKE OF THE COOL FRONT. A FEW
THUNDERSTORMS COULD LINGER THROUGH SUNDAY MAINLY IN SOUTHERN
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 4, 9:17 PM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1017 PM CDT WED JUL 4 2012

MNZ043-044-050345-
MILLE LACS-MORRISON-
1017 PM CDT WED JUL 4 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER MILLE LACS AND MORRISON
COUNTIES THROUGH 1045 PM CDT...

AT 1016 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF
HARDING TO 5 MILES NORTHWEST OF PIERZ TO 4 MILES SOUTHEAST OF
SOBIESKI. THESE STORMS WERE MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LITTLE FALLS.
  HARDING.
  LASTRUP.
  PIERZ.
  VINELAND.
  HILLMAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4623 9364 4597 9376 4587 9395 4593 9452
      4603 9432 4617 9415 4616 9383 4623 9382
TIME...MOT...LOC 0317Z 276DEG 29KT 4617 9400 4603 9417
          4590 9440

CLF
Special weather statement, Jul 4, 9:57 PM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 PM CDT WED JUL 4 2012

MNZ043-044-050445-
MILLE LACS-MORRISON-
1057 PM CDT WED JUL 4 2012

...THUNDERSTORMS MOVING OVER MILLE LACS AND MORRISON COUNTIES
THROUGH 1145 PM CDT...

AT 1054 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF GLEN
TO 6 MILES NORTHEAST OF HARDING TO 8 MILES WEST OF HARDING. THESE
STORMS WERE MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HARDING.
  VINELAND.
  HILLMAN.
  BAYVIEW.
  WAHKON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4625 9342 4616 9342 4613 9343 4590 9362
      4605 9430 4617 9413 4616 9383 4624 9382
      4625 9381 4626 9344
TIME...MOT...LOC 0357Z 281DEG 34KT 4656 9321 4618 9393
          4610 9416

CLF
Special weather statement, Jul 4, 10:46 PM CST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1146 PM CDT WED JUL 4 2012

MNZ043-044-050-050515-
BENTON-MILLE LACS-MORRISON-
1146 PM CDT WED JUL 4 2012

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER BENTON...MILLE LACS AND
MORRISON COUNTIES THROUGH 1215 AM CDT...

AT 1144 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 5 MILES SOUTH OF HILLMAN. THIS STORM WAS MOVING
SOUTHEAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HILLMAN.
  RUM RIVER.
  MILACA.
  BOCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4598 9352 4572 9352 4584 9407 4605 9391
TIME...MOT...LOC 0446Z 294DEG 26KT 4593 9384

CLF
Local storm report, Jul 4, 11:28 PM CST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1228 AM CDT THU JUL 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     TSTM WND GST     8 N MILACA              45.88N 93.66W
07/05/2012  M57 MPH          MILLE LACS         MN   MESONET

            MNDOT STATION MN076 US-169 MILE POST 200

&&

CARLYON
Special weather statement, Jul 5, 2:25 AM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
325 AM CDT THU JUL 5 2012

MNZ082-050915-
WATONWAN-
325 AM CDT THU JUL 5 2012

...THUNDERSTORMS MOVING OVER WATONWAN COUNTY THROUGH 415 AM CDT...

AT 322 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES SOUTHEAST OF DARFUR. THIS STORM WAS MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BUTTERFIELD.
  ST. JAMES.
  ECHOLS.
  SOUTH BRANCH.

LAT...LON 4392 9487 4408 9478 4398 9446 4385 9453
      4384 9468
TIME...MOT...LOC 0825Z 297DEG 11KT 4398 9475

The radar

The Minneapolis radar (KMPX), 128 km away, was scanning. The volume nearest the first event began at 08:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Watonwan

When
July 5, 2:45 AM CST
Where
Watonwan County, St James
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.980, -94.630

A large tree, several large tree branches, and several power lines were blown down in St. James. In addition, a small part of a roof was blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381017.